Flash Flood, Somerset
- When
- May 10, 8:30 AM EST to 10:30 AM EST
- Where
- Somerset County, 9 mi W of Somerset
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
A series of heavy thunderstorms caused several small streams (unnamed) to overflow their banks near the town of Seven Springs, approximately 9 miles west of Somerset. In addition, the heavy rain caused the closing of several State Roads in and around the city of Somerset, including SR 985 and SR 601.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A series of heavy thunderstorms caused several small streams (unnamed) to overflow their banks near the town of Seven Springs, approximately 9 miles west of Somerset. In addition, the heavy rain caused the closing of several State Roads in and around the city of Somerset, including SR 985 and SR 601. No injuries or deaths were reported related to the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 10, 1:52 AM EST, 6 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 252 AM EDT SAT MAY 10 2003 ...SHORT TERM... ALL GRIDS AND FORECAST SHOW POTENTIAL MODERATE THUNDERSTORMS IN SOUTHWEST-SOUTHERN PA TODAY. DIFFLUENT THICKNESS PATTERNS SEEM TO DO THE TRICK. KEPT LESS POPS AND CLOUDS ALONG NE EDGE OF MCS TRACKS. THESE TWO MCS WILL DRAG THE +1 TO +2 SD PWAT ANOMS WITH THEM. ETA RH FIELDS SUGGEST IT KNEW OF THE INDIANA MCS NOT THE NORTHERN OHIO ONE. PWAT SUGGESTS IF THESE STORMS HOLD TOGETHER 1-2 INCH RAINFALL AMOUNTS NOT OUT OF QUESTION UNDER MAIN CELLS. WINDS AT MID LEVELS ARE 20-35KTS FROM W-NW SO ANY BIG CELLS COULD PRODUCE MODERATE WIND GUSTS. SHOWERS SHOULD CONTINUE INTO SATURDAY NIGHT AND LINGERING CLOUDS. BIG DAY IS SUNDAY. SUPER ENSEMBLES SHOW 850 HPA COLD ADVECTION WITH SW-NE FRONTAL BOUNDARY ON WRN PA BORDER AT 18Z. FRONT IS THROUGH CENTRAL PA BY 00Z. BY 0600Z MONDAY FRONT SHOULD CLEAR THE COAST. THE IMPLICATION IS THAT THERE WILL BE A PRE-FRONTAL TROUGH 100-200 KM AHEAD OF THE REAL FRONT. ENSEMBLE 850 TEMPS ARE 14-16C OVER PA AND +1.5SDS ABOVE NORMAL. IF WE GET SUN IT WILL BE TOASTY. ENSEMBLES SHOW 850 LLJ WSW AT OVER 30KTS AND SOUTHERLY WINDS 1-2SDS ABOVE NORMAL. BEST CAPE VALUES IN SE PA SUNDAY AHEAD OF FRONT. FEW ENSEMBLE MEMBERS BRING THE 1200JK-1 CAPE DEEP INTO PA. BEST INSTABILITY WILL BE MORE SOUTH IN MID-ATLANTIC REGION. THE DETERMINISTIC ETA IS FASTER WITH THE FRONT...BASED ON 850 TEMPS AND PWAT VALUES SHOWING THE FRONT THROUGH MOST OF PA 00Z. IT HAS BETTER CAPE AND THE 0-1KM SHEAR IS NOT SO IMPRESSIVE BUT IT HAS SOME +2-+3SD 0-3KM SHEAR VALUES IN MD-PA WITH ITS HIGHER THAN ENSEMBLE CAPE VALUES AT 21Z. WE SHOULD SEE SOME THUNDERSTORMS SUNDAY BUT ITS NOT CLEAR HOW DEEP INTO CENTRAL PA THE INSTABILITY WILL PENETRATE TO ALLOW FOR SOME SEVERE WEATHER. WILL FOCUS BEST STORMS IN SE. ...LONGER RANGES... WILL NOT TOUCH FORECAST TOO MUCH. SUPER ENSEMBLES SHOW BELOW NORMAL 850 HPA TEMPS OVER PA MONDAY. MAY SUN ANGLES AND BELOW NORMAL TEMPS SUGGEST CLOUDS AND SHOWERS. WORSE YET AN H5 LOW AT -2SDS BELOW NORMAL GOES BY MONDAY AFTERNOON IMPLYING QUITE COLD AT MID LEVELS...LOW TOP STORMS? ABOVE NORMAL WESTERLY WINDS AT 850 SUGGEST BREEZY DAY MONDAY TOO. NW FLOW WILL DOMINATE AREA INTO WED. MREF SHOWS ANOTHER TROF OVER ERN US LATER IN THE WEEK. ONLY NORMALISH PERIOD APPEARS TO BE WED-THUR BEFORE THICKNESS AND 850 TEMPS GO BELOW NORMAL AGAIN. MREF ARE OPTIMISTIC OF A LOW POP PERIOD TUES INTO WED. BUT BY WED NIGHT...ALL BETS ARE OFF. GUESS I WILL NEED A LAWN MOWER THAT CUTS WET GRASS. .CTP... PA...NONE. GRUMM
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL PENNSYLVANIA TODAY. THE FIRST WAVE WILL BE EARLY THIS MORNING AS A LINE OF DAMAGING STORM MOVE THROUGH THE SOUTHERN PORTIONS OF THE REGION. LATER TODAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL OF CENTRAL PENNSYLVANIA. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL MOVE ACROSS THE STATE ON TOMORROW. A SURGE OF WARM AIR AHEAD OF THIS FRONT AND STRONG WINDS COULD PRODUCE SEVERE THUNDERSTORMS BY MIDDAY ON SUNDAY. AT THIS TIME THE HIGHEST THREAT WOULD BE FOR THE SOUTHERN AREAS SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND QUITE POSSIBLY ON SUNDAY. GRUMM/JUNG
PAZ004>006-010>012-017>019-024>028-033>036-045-046-049>053-056>059- 063>066-101830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 424 AM EDT SAT MAY 10 2003 THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER MOST OF CENTRAL PENNSYLVANIA. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS EARLY THIS MORNING. LATER TODAY THE RISK WILL INCREASE AGAIN FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP GRUMM
The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 13:32 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352460.